Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Blacksburg, VA

May 18, 2018Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 18, 2018, 3:30 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 3:30 PM EDT (19:30 UTC)
Expired
May 18, 2018, 9:30 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:08 PM EDTFLASH FLOOD1 Ese Seven Devils, NCESTIMATED ONE FOOT OF WATER FLOWING DOWN SEVEN DEVILS ROAD ONTO ROUTE 105 SOUTH.
May 18, 7:15 PM EDTFLASH FLOOD1 E Seven Devils, NCWATER FLOWING OVER A BRIDGE AT THE INTERSECTION OF BERRY ROAD AND ALDRIDGE ROAD. REPORT VIA SOCIAL MEDIA.
May 18, 8:36 PM EDTFLASH FLOOD4 Wnw Boone, NCLINVILLE CREEK WAS FLOODING BRIDGE OVER LINVILLE CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

544 
WGUS51 KRNK 181930
FFWRNK
NCC009-189-190130-
/O.NEW.KRNK.FF.W.0011.180518T1930Z-180519T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
330 PM EDT FRI MAY 18 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Watauga County in northwestern North Carolina...
  Ashe County in northwestern North Carolina...

* Until 930 PM EDT Friday

* At 328 PM EDT, Minor flooding continues from heavy rainfall 
  earlier today, and more thunderstorms with heavy rain are moving 
  into the region from the south. This will create new flooding and 
  worsen ongoing flooding.

* Some locations that will experience flooding include...
  Boone...
  Jefferson...
  West Jefferson...
  Blowing Rock...
  and Beech Mountain.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
      3653 8171 3659 8168 3657 8136 3643 8126
      3637 8125 3636 8136 3629 8137 3629 8141
      3625 8147 3619 8146 3612 8154 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192

$$

MBS
3 follow-up statements
116 
WGUS71 KRNK 182213
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
613 PM EDT FRI MAY 18 2018

NCC009-189-190130-
/O.CON.KRNK.FF.W.0011.000000T0000Z-180519T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Ashe NC-
613 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR 
WATAUGA AND ASHE COUNTIES...

At 608 PM EDT, Runoff from 3 to 5 inches of rain has caused 
extensive flooding across Ashe and Watauga counties. Numerous roads 
remain closed due to flooding,several mud slides have been reported 
near Foscoe, and the Watauga River near Sugar Grove remains out of 
its banks. Additional rainfall is occurring and flooding is 
expected to continue through this evening.

Some locations that will experience flooding include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
      3653 8171 3659 8168 3657 8136 3643 8126
      3637 8125 3636 8136 3629 8137 3629 8141
      3625 8147 3619 8146 3612 8154 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192

$$

MBS
312 
WGUS71 KRNK 182359
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
759 PM EDT FRI MAY 18 2018

NCC009-189-190130-
/O.CON.KRNK.FF.W.0011.000000T0000Z-180519T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Ashe NC-
759 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR 
WATAUGA AND ASHE COUNTIES...

At 753 PM EDT, periods of heavy rain are continuing across Ashe and 
Watauga counties, and additional heavy rain extends well upstream. 
Many rainfall reports of 3 to 7 inches have already been received 
today, and several more inches of rain are likely tonight. Runoff 
from this rainfall will worsen flooding that continues across the 
region and will likely trigger additional mud slides tonight. 
Additional flash flood warnings will likely be issued. 

Some locations that will experience flooding include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.

This includes The following Location Appalachian State University.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
      3653 8171 3659 8168 3657 8136 3643 8126
      3637 8125 3636 8136 3629 8137 3629 8141
      3625 8147 3619 8146 3612 8154 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192

$$

MBS
231 
WGUS71 KRNK 190132
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
932 PM EDT FRI MAY 18 2018

NCC009-189-190141-
/O.EXP.KRNK.FF.W.0011.000000T0000Z-180519T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-Ashe NC-
932 PM EDT FRI MAY 18 2018

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WATAUGA AND ASHE 
COUNTIES...

Serious flooding continues across portions of Ashe and Watauga 
counties so a new Flash Flood Warning has been issued.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
      3653 8171 3659 8168 3657 8136 3643 8126
      3637 8125 3636 8136 3629 8137 3629 8141
      3625 8147 3619 8146 3612 8154 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:38 PM EDT, 52 minutes earlier.

Area forecast discussion, May 18, 2:38 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Fri May 18 2018

.SYNOPSIS...
A frontal boundary across the region will remain in place
tonight before lifting north as a warm front on Saturday.
Several waves of low pressure will ride north along the front
acting to enhance showers and storms into tonight. Warm and
humid conditions will continue into the weekend with showers and
thunderstorms becoming more scattered over the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM EDT Friday...

Next axis of very heavy rainfall including embedded deeper convection
heading up along the eastern slopes of the Blue Ridge likely to
continue expanding east/northeast into early this evening per the
latest HRRR model which seems to have the best handle. This likely to
affect locations that saw flooding last night with another 1-3 inches
possible. Expect this axis to slide to the north-east this evening
perhaps followed by some drying Blue Ridge and points west until
another band to the east of the upper low slides in from the southwest.
Since so saturated in spots and potential for evening coverage east, as
well as late night redevelopment as seen along the residual front the
last couple of nights, keeping high pops in place. This includes
extending the flash flood watch across the entire region until early
Saturday morning for now. With dewpoints so moist should only see lows
drop off a few degrees, moreso across the north where the wedge looks
to linger. Otherwise lows mostly low/mid 60s with a few upper 50s
valleys.

Weak subtropical low to the west will finally lift northeast into the
Great Lakes on Saturday allowing the leftover front across the region
to lift back north during the day. This in conjunction with the flow
turning more southwest underneath this upper system should finally bump
the axis of deep tropical moisture feeding inland from the Gulf Stream
a little farther east by Saturday morning per latest Nam. However see
added spokes of energy spilling east under the exiting system to the
north which likely to combine with better instability Saturday
afternoon to result in at least another band of convection far west and
scattered coverage elsewhere. Think for now not enough to keep the
watch going another period but may need to be considered later on.
Otherwise will have lingering high pops Piedmont before a brief lull to
chance pops prior to ramping back up espcly mountains later in the day.
Flow slowly veering south/southwest within the warm sector should
combine with perhaps periods of insolation to boost highs well into the
muggy 70s for highs.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 145 PM EDT Friday...

The last of the precipitation associated with the slowly moving
upper level trough will be on the decrease Saturday night as the
system ejects eastward within the northern stream jet. Its
associated cold front will shift southeast of the region and stall
over the Carolinas on Sunday. On Sunday, precipitation will have the
least amount of coverage across the area then it has had in many
days. Isolated to scattered showers are expected across the far
southeast thanks to the position of the departing front. Coverage
will be scattered across the far northwest as well thanks to our
next approaching system and daytime heating.

Sunday night through Monday night, another frontal boundary will
approach from the northwest and low level flow returns from the
south. The combination should yield increased coverage of showers
and some storms across the area, especially during the peak heating
of the day.

Temperatures during this portion of the forecast will average five
to ten degrees above normal.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1145 AM EDT Friday...

This portion of the forecast will continue offer conditions that
will a forecast with daily chances of showers and a few storms.

An upper low will slowly make headway east from over CA/NV on
Tuesday to an open wave over NM/CO by Friday. High pressure in the
western Atlantic, east of GA/FL, will weaken and move east during
this period. A series of shortwave troughs will progress southeast
from the James Bay region of Canada to, and across, New England. A
stationary baroclinic zone will extend from roughly NE/SD to
PA/MD/WV/VA.

Our wet weather pattern is expected thanks to a deep, southerly
fetch of moisture advecting into our region. The proximity of the
baroclinic zone, especially for northern parts of our region, along
with the periodic shortwave troughs passing just to our north, and
daytime heating, will be the sources of the lift that we will need
to promote shower and thunderstorm development. The greatest
potential will during the afternoon and early evening each day,
especially on Tuesday and Wednesday.

Temperatures during this section of the forecast will average five
to ten degrees above normal.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Friday...

Poor flying conditions will persist at most TAF sites this
afternoon and tonight with low clouds including heavier showers
into at least this evening. This should result in widespread
MVFR with areas of IFR within low clouds and reduced vsbys in
heavier showers. Thus will continue trend of keeping prevailing
lower conditions per overall trend and amend if needed where
more changeable conditions may exist in shower bands.

Showers and isolated storms will continue to affect TAF sites
tonight as the frontal boundary starts to push back to the
north. Cloudy skies with bands of showers will linger tonight
into Saturday morning followed by added clusters/bands of deeper
convection again Saturday afternoon when will include mainly a
vicinity mention at most spots for now.

Medium confidence in ceilings, visibilities and winds
during the taf period.

.Extended Aviation Discussion...

Showers should diminish Saturday evening followed by areas of
sub-VFR in fog/low clouds. Moisture will decrease a bit more on
Sunday as the tropical moisture shifts east allowing weak high
pressure to make for more diurnally based isolated
showers/storms Sunday afternoon. Another weak cold front may
bring increasing coverage of showers and thunderstorms again on
Monday. Monday night into Tuesday, a surface low is expected to
have reached KY/OH/WV with the stationary front over PA sinking
south as a backdoor cold front. Scattered MVFR showers and
thunderstorms are possible Monday night into Tuesday with
another round Wednesday likely result in periodic sub-VFR into
the middle of next week.

&&

.HYDROLOGY...
As of 230 PM EDT Friday...

A Flash Flood Watch is in effect for the entire area into early
Saturday.

The main concern through tonight will be for localized
flash flooding, as well as flooding on small creeks, streams,
and smaller rivers as a result of bands of tropical rain showers
and thunderstorms that are expected across the area.

With locations along the Blue Ridge having already seen several
inches of rain since last night, added heavy rain will likely
cause more flooding espcly around Roanoke and points north/east
overnight as bands tend to train across the region. These bands
will be very efficient rainfall producers with rates of 2 inches
or more per hour possible. This could result in another 1 to 3
inches of rain in spots. Thus the flash flood watch has been
extended into early Saturday morning as given such wet
antecedent conditions, it wont take much additional rain to
cause at least minor flooding.

Showers and storms are expected to become more scattered in
nature on Saturday as the main axis of deeper tropical moisture
shifts slightly east. However locally heavy downpours could
still occur with heating and along another weak feature pushing
in from the west. Current thinking is that coverage wont be
widespread enough to cause widespread flooding but something to
watch.

Runoff from the heavy rain last night and today will finally
lead to potential river flooding by Saturday espcly along the
Roanoke and Dan Rivers where river flood warnings may be
needed.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Saturday morning for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Saturday morning for NCZ001>006-
     018>020.
WV...Flash Flood Watch through Saturday morning for WVZ042>044-507-
 508.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/KK/MBS
HYDROLOGY...JH/RAB
Hazardous weather outlook, May 18, 2:45 PM EDT, 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
245 PM EDT Fri May 18 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
245 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SATURDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 2:48 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     FLOOD            2 SSE ELKIN             36.23N 80.84W
05/18/2018                   YADKIN             NC   PUBLIC

            FACEBOOK PHOTO SHOWING JONESVILLE CREEK OUT OF ITS BANKS
            AND FLOODING A ROAD NEAR THE LITTLE CREEK APARTMENT
            COMPLEX IN JONESVILLE, NC.

&&

LOCONTO
Local storm report, May 18, 3:21 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      1 WSW KING              36.27N 80.38W
05/18/2018                   STOKES             NC   EMERGENCY MNGR

            STOKES COUNTY EMERGENCY MANAGEMENT REPORTS THE NORTHBOUND
            SIDE OF HIGHWAY 52 IN KING IS CLOSED DUE TO HIGH WATER.

&&

LOCONTO
Local storm report, May 18, 3:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      NNW KING                36.28N 80.36W
05/18/2018                   STOKES             NC   EMERGENCY MNGR

            PORTIONS OF MAIN STREET IN KING CLOSED DUE TO HIGH WATER.

&&

LOCONTO
Local storm report, May 18, 3:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      1 N KING                36.29N 80.36W
05/18/2018                   STOKES             NC   EMERGENCY MNGR

            BROWN ROAD AT VALLEYVIEW DRIVE NEAR DANBURY CREEK CLOSED
            DUE TO HIGH WATER.

&&

LOCONTO

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:59 AM EDTSpecial Weather StatementRNKPerson61 min
May 18, 4:05 AM EDTSpecial Weather StatementRNKCaswell, Rockingham, Stokes55 min
May 18, 6:53 AM EDTSpecial Weather StatementRNKAshe, Watauga52 min
May 18, 7:38 AM EDTAreal Flood AdvisoryRNKAshe, Watauga8 hr
May 18, 11:53 AM EDTAreal Flood AdvisoryRNKAlleghany, Surry, Wilkes, Yadkin6 hr
May 18, 1:53 PM EDTAreal Flood AdvisoryRNKSurry, Yadkin2 hr
May 18, 2:51 PM EDTAreal Flood AdvisoryRNKCaswell2 hr
May 18, 3:02 PM EDTFlash Flood WarningRNKStokes6 hr
May 18, 3:20 PM EDTFlash Flood WarningRNKRockingham, Stokes6 hr
May 18, 3:23 PM EDTFlash Flood WarningRNKCaswell6 hr
May 18, 3:48 PM EDTFlash Flood WarningRNKRockingham6 hr
May 18, 4:01 PM EDTFlash Flood WarningRNKSurry, Yadkin6 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.